Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 114, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2021, 9:17 PM MDT for Dewey County, Potter County, Walworth County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2021, 9:17 PM MDT (03:17 UTC)
- Expired
- Aug 23, 2021, 10:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Potter County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 9:11 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 508 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
032
WUUS53 KABR 240317
SVRABR
SDC041-107-129-240400-
/O.NEW.KABR.SV.W.0114.210824T0317Z-210824T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1017 PM CDT Mon Aug 23 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern Potter County in north central South Dakota...
Northeastern Dewey County in north central South Dakota...
Southwestern Walworth County in north central South Dakota...
* Until 1100 PM CDT/1000 PM MDT/.
* At 1017 PM CDT/917 PM MDT/, a severe thunderstorm was located near
Parade, or 11 miles northeast of Eagle Butte, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ridgeview around 935 PM MDT.
Other locations in the path of this severe thunderstorm include
Tiospaye Topa School, Laplant and Swiftbird Day School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4503 10112 4526 10114 4538 10009 4505 10027
TIME...MOT...LOC 0317Z 265DEG 32KT 4511 10105
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDK1 follow-up statement
984
WWUS53 KABR 240338
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1038 PM CDT Mon Aug 23 2021
SDC041-107-129-240400-
/O.CON.KABR.SV.W.0114.000000T0000Z-210824T0400Z/
Potter SD-Dewey SD-Walworth SD-
1038 PM CDT Mon Aug 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM
CDT/1000 PM MDT/ FOR NORTHWESTERN POTTER...NORTHEASTERN DEWEY AND
SOUTHWESTERN WALWORTH COUNTIES...
At 1037 PM CDT/937 PM MDT/, a severe thunderstorm was located over
Tiospaye Topa School, or 26 miles south of Mobridge, moving east at
50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Swan Creek Rec Area and Akaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4504 10085 4529 10088 4538 10009 4505 10027
TIME...MOT...LOC 0337Z 258DEG 43KT 4518 10063
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:30 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 23, 7:30 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 830 PM CDT Mon Aug 23 2021 .UPDATE... Issued at 828 PM CDT Mon Aug 23 2021 Forecast doing okay this evening. WAA/LLJ will increase overnight across much of the CWA, likely supporting isolated to scattered convection. Trends suggest mostly over the northern part of the state. With high shear/capes, some organization of the storms is possible later tonight. Temperatures look fine. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 406 PM CDT Mon Aug 23 2021 Weak energy aloft is currently overspreading a weak sfc boundary across south central South Dakota. As a result, a few storms have developed. This activity is very near and should move into shortly a favorable environment for severe weather: 50+ kts of effective bulk shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and high DCAPE. Thus, a supercell or two, if they can become established, may be in the vicinity of or across the southern CWA through the early evening with large hail and damaging winds the main threats. Additional widely scattered elevated storms may develop/spread later tonight into Tuesday morning further and further northeast in time across the rest of the forecast area, thanks to warm air/moisture advection aloft. This activity could well be severe given continued strong deep layer shear and MUCAPE values at or above 2000 J/kg. A cold front will work through the area on Tuesday, shifting winds to the northwest as it does. Wind gusts across central SD over- performed some today, up to 35 mph. If they do again tomorrow, marginal red flag criteria may be met as confidence is higher for slightly drier air leading to around 20 percent RH across the far southwestern CWA. This cold front could trigger isolated storms across the far eastern CWA during the afternoon/evening, though confidence is low. Cooler air moves in behind the front, with lows in the mid 50s into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 406 PM CDT Mon Aug 23 2021 An active pattern continues through the period, as westerly flow aloft remains across the Northern Plains. A number of short/open waves propagate through as a result, providing support for thunderstorm development. This activity being in the proximity of good deep layer shear, it has the potential to become strong to severe. Instability may be limited at times given cool temps and cloud cover, but should be sufficient to aid in this potential at times given dewpoints in the 60s to near 70 F. The best chance for more widespread precipitation exists on Thursday as an open wave moves through. High temperatures will range 5 degrees above to 10 degrees below average through the weekend across the area. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 615 PM CDT Mon Aug 23 2021 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are expected along with elevated smoke overnight. Also, Isolated to scattered storms are expected. Any storm could produce brief periods of IFR conditions and strong winds. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Lueck LONG TERM...Lueck AVIATION...TDK
Hazardous weather outlook, Aug 23, 1:48 PM MDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 248 PM CDT Mon Aug 23 2021 MNZ039-046-SDZ004>011-016>023-034>037-242000- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Sully-Hughes-Hyde-Hand- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033-242000- Corson-Dewey-Stanley- 248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ045-048-051-242000- Jones-Lyman-Buffalo- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today for Jones County. Isolated severe storms are possible through this early evening, with 2 inch plus diameter hail and damaging winds the main threat. Additional isolated strong to severe storms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday for Jones County. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
In the hours before
Local storm report, Aug 23, 6:18 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 2 ENE LANTRY 45.02N 101.38W
08/23/2021 E1.00 INCH DEWEY SD PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
NWSLocal storm report, Aug 23, 6:29 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 2 ENE LANTRY 45.02N 101.38W
08/23/2021 E1.25 INCH DEWEY SD PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&Local storm report, Aug 23, 7:43 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
843 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 7 W TRAIL CITY 45.49N 100.87W
08/23/2021 E0.50 INCH CORSON SD PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, Aug 23, 8:48 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
948 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG 11 N TIMBER LAKE 45.59N 101.07W
08/23/2021 CORSON SD PUBLIC
ROOF BLOWN OFF BARN.
&&Local storm report, Aug 23, 8:53 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
953 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST 6 SSW LITTLE EAGLE 45.61N 100.84W
08/23/2021 E60 MPH CORSON SD PUBLIC
&&
TMKLocal storm report, Aug 23, 9:16 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND GST 1 NE TIMBER LAKE 45.43N 101.07W
08/23/2021 M63 MPH DEWEY SD MESONET
MESONET STATION 293 TIMBER LAKE (SDDOT).
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:12 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 48 min |
| Aug 23, 7:42 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 48 min |
| Aug 23, 8:13 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Aug 23, 8:39 PM MDT | Tornado Warning | ABR | Corson | 25 min |
| Aug 23, 9:01 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 59 min |
| Aug 23, 9:45 PM MDT | Special Weather Statement | ABR | Campbell | 30 min |
| Aug 23, 9:56 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 64 min |
| Aug 23, 10:02 PM MDT | Special Weather Statement | ABR | Campbell | 43 min |
| Aug 23, 10:51 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 54 min |
| Aug 23, 11:01 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 59 min |
| Aug 23, 11:56 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 64 min |
| Aug 24, 12:05 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Spink | 55 min |
| Aug 24, 1:52 AM MDT | Special Weather Statement | ABR | Grant | 68 min |
| Aug 24, 5:06 AM MDT | Special Weather Statement | ABR | Day, Roberts | 24 min |
| Aug 24, 5:50 AM MDT | Special Weather Statement | ABR | Grant | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.